MKSAP: 21-year-old woman with a rash in the lower extremities

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 21-year-old woman is evaluated for a 3-week history of painful nodules and a rash in the lower extremities, along with pain and swelling of the wrists, knees, and ankles. She reports a low-grade fever and a 2.7-kg (6.0-lb) weight loss since the onset of symptoms. She has taken naproxen with some relief. History is significant for gastroesophageal reflux disease and acne. Medications are over-the-counter famotidine as needed and minocycline.

On physical examination, temperature is 38.2 °C (100.8 °F), blood pressure is 110/60 mm Hg, pulse rate is 92/min, and respiration rate is 16/min. BMI is 24. Mild swelling of the wrists, knees, and ankles is noted. There are scattered 1- to 2-cm painful erythematous nodules as well as livedo reticularis in the lower extremities beginning at the thighs. The remainder of the examination is normal.

Laboratory studies:

Antinuclear antibodies Positive (titer: 1:320)
Anti–double-stranded DNA antibodies Negative
Anti-Smith antibodies Negative
Anti-U1-ribonucleoprotein antibodies Negative
Anti-Ro/SSA antibodies Negative
Anti-La/SSB antibodies Negative
Antihistone antibodies Negative
ANCA Positive (titer: 1:320) in a perinuclear pattern; negative for myeloperoxidase
Urinalysis Normal

Chest radiograph is normal.

Which of the following is the most appropriate next step in management?

A: Start azathioprine
B: Start high-dose prednisone
C: Discontinue famotidine
D: Discontinue minocycline

MKSAP Answer and Critique

The correct answer is D: Discontinue minocycline.

Discontinuation of minocycline is indicated for this patient. Minocycline is one of the known causes of drug-induced lupus erythematosus (DILE). Criteria for DILE include a positive antinuclear antibody (ANA) test, exposure to a drug associated with DILE, and at least one clinical feature of lupus in a patient without a known history of lupus. Common symptoms include malaise, fever, arthritis, and rash. Diagnosis is typically confirmed when symptoms resolve several weeks to months after discontinuation of the offending agent. The agents classically associated with DILE, such as procainamide and methyldopa, are not commonly used at present. However, the spectrum of DILE includes other medications that are more commonly used, including hydralazine, diltiazem, isoniazid, minocycline, and certain tumor necrosis factor α inhibitors (such as infliximab and etanercept). Other agents that possibly cause DILE include specific anticonvulsants, antithyroid agents, and certain antibiotics.

The diagnostic laboratory evaluation for DILE is similar to that for patients with suspected idiopathic systemic lupus erythematosus. Antinuclear antibodies are typically positive, whereas anti–double-stranded DNA antibodies are usually negative in DILE, as are most other lupus-associated extractable nuclear autoantibodies. Antihistone antibodies have traditionally been associated with DILE caused by older medications, but their presence may be more variable with DILE induced by newer agents. In addition to causing DILE, certain medications, such as minocycline and hydralazine, may be associated with a p-ANCA syndrome that may also cause a small- to medium-vessel vasculitis with organ involvement. Treatment of DILE, regardless of offending agent, requires discontinuation of the drug. The patient can also be treated symptomatically until manifestations resolve. An NSAID such as naproxen may be helpful, as can low-dose prednisone. Rarely, more substantial therapy may be needed if there is internal organ involvement.

Neither azathioprine nor high-dose prednisone is indicated in this patient because she does not have evidence of internal organ involvement.

Famotidine has not been associated with DILE.

Key Point

  • The diagnosis of drug-induced lupus erythematosus is typically confirmed when symptoms resolve several weeks to months after discontinuation of the offending agent.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

View 1 Comments >

Most Popular

Join 150,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link